Alert archive / Kansas / Flash Flood Warnings in 2004

Flash Flood Warning 48, NWS Topeka, KS

August 23, 2004Riley County, Kansas

NWS Topeka, KS issued this flash flood warning at Aug 23, 2004, 8:12 PM CDT for Riley County, Kansas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2004, 8:12 PM CDT (01:12 UTC)
Expired
Aug 23, 2004, 10:15 PM CDT
In force
2 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Riley County, KS

The radar

The Topeka radar (KTWX), 48 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 9:02 PM CDTFLASH FLOODManhattan, KSFLASH FLOODING REPORTED IN SEVERAL AREAS ACROSS THE CITY.
Aug 23, 10:15 PM CDTFLASH FLOODManhattan, KSWATER REPORTED COVERING EAST BOUND LANE K18 6 INCHES DEEP IN MANHATTAN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 314 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2446 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
314 m²/s²
0-3 km storm-relative helicity
513 m²/s²
Significant tornado parameter
4.3
Supercell composite
21.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 240115
FFWTOP
KSC161-240315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
812 PM CDT MON AUG 23 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AND SOUTHERN RILEY COUNTY IN NORTHEAST KANSAS

* UNTIL 1015 PM CDT

* AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN OF 3 TO 6 INCHES HAD FALLEN OVER CENTRAL RILEY COUTNY 
SINCE 6 PM.  ADDITIONALLY...A CLUSTER OF THUNDERSTORMS MOVING EAST 
ACROSS SOUTHERN RILEY COUNTY WILL ALSO PRODUCE VERY HEAVY RAIN THAT 
COULD CAUSE FLASH FLOODING.

* LOCATIONS IMPACTED INCLUDE...
  MANHATTAN
  KEATS
  RURAL AREAS OF SOUTHERN AND CENTRAL RILEY COUNTY

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER
MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3932 9694 3934 9670 3923 9656 3917 9656
      3917 9640 3908 9639 3909 9683 3921 9684
      3923 9694

$$
2 follow-up statements
000 
WGUS73 KTOP 240204
FFSTOP
KSC161-240315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
903 PM CDT MON AUG 23 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1015 PM CDT FOR CENTRAL AND 
SOUTHERN RILEY COUNTY...

AT 904 PM CDT...A THUNDERSTORM PRODUCING FLASH FLOODING WAS REPORTED 
IN MANHATTAN WITH WATER RUSHING DOWN STREETS AND FLOWING ACROSS 
ROADS.

LOCATIONS IMPACTED INCLUDE...
  KEATS...
  MANHATTAN...
  RURAL AREAS OF CENTRAL AND SOUTHERN RILEY COUNTY.

RUNOFF FROM THIS STORM IS CAUSING FLASH FLOODING OF CREEKS AND 
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS 
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO
CROSS FLOWING WATER IN A CAR OR ON FOOT.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3932 9694 3934 9670 3923 9656 3917 9656
      3917 9640 3908 9639 3909 9683 3921 9684
      3923 9694

$$
000 
WGUS73 KTOP 240238
FFSTOP
KSC161-240315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
935 PM CDT MON AUG 23 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1015 PM CDT FOR SOUTHERN
RILEY COUNTY...

AT 935 PM CDT...THUNDERSTORMS WITH HEAVY RAIN CONTINUED MOVING EAST 
ACROSS CENTRAL AND SOUTHERN RILEY COUNTY.  THESE STORMS WERE MOVING 
ACROSS AREAS THAT HAD ALREADY RECEIVED BETWEEN 3 AND 6 INCHES OF 
RAIN.  MORE FLASH FLOODING IS LIKELY ACROSS THIS AREA INCLUDING 
MANHATTAN.

LOCATIONS IMPACTED INCLUDE...
  MANHATTAN
  KEATS
  RILEY

RUNOFF FROM THIS STORM WAS CAUSING FLASH FLOODING OF CREEKS AND 
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS 
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES OR LOW SPOTS IF WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3932 9694 3934 9670 3923 9656 3917 9656
      3917 9640 3908 9639 3909 9683 3921 9684
      3923 9694

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 5:59 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 23, 5:59 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE TOPEKA KS
559 PM CDT MON AUG 23 2004

.DISCUSSION...

THUNDERSTORMS CONTINUE TO REDEVLOP IN MOSITURE CONVERGENT AREA WITH
SEVERAL APPROACHING SEVERE CRITERIA.  WILL UPDATE ZONES TO GO
SCATTERED AND MENTION SOME POSSIBLE SEVERE FOR THE EVENING HOURS.

.PREVIOUS DISCUSSION...
MAIN CONCERNS ARE CONVECTIVE CHANCES...THEN TEMPERATURES.

NUMEROUS BOUNDARIES AT SURFACE WITH A DIRTY WEST/SOUTHWEST H500
FLOW.  THIS CREATES A VERY COMPLEX PATTERN FOR THE NEXT FEW DAYS.

PRECIP OVER NORTHEAST KANSAS THIS AFTERNOON LIKELY FORMING FOR
SEVERAL REASONS...INCLUDING H500 SHORTWAVE/ISENTROPIC LIFT AND H850
THETA-E ADVECTION.

H850 AND H700 THETA-E INCREASE DURING THE EVENING WITH PRECIPITABLE
WATER VALUE REMAINING ABOVE 1.5 INCHES.  MEANWHILE...THE LEFT EXIT
REGION OF THE H200 JET WILL BE POISED ALONG THE OK-KS BORDER DURING
THE EVENING AS A TRAILING VORT LOBE SWINGS AROUND THE BACKSIDE WITH
THE H500 SHORTWAVE CURRENTLY MOVING THROUGH SOUTHWEST NEBRASKA AND
NORTHEAST KANSAS.  THIS SHOULD ALLOW TSTMS TO REFORM ACROSS MUCH OF
THE FORECAST AREA LATER THIS EVENING AND CONTINUE THROUGH THE NIGHT.

REMNANTS WILL HANG THROUGH EASTERN PORTIONS OF THE AREA TUESDAY
MORNING...AND DEPENDING ON SURFACE BOUNDARIES AND THE AMOUNT OF
HEATING...MAY REFORM NEAR THE NEBRASKA BORDER DURING THE AFTERNOON.
THE MAIN PROBLEM WILL BE WHETHER ENOUGH OF A CAP CAN GET IN PLACE
DURING THE AFTERNOON TO INHIBIT SOME OF THE ACTIVITY.

WITH A SURFACE WARM FRONT IN THE AREA AND WEAK SHORTWAVES ALOFT...
EXPECT A SLIGHT CHANCE FOR TSTMS WEDNESDAY INTO THE EVENING BEFORE
DRYING OCCURS THURSDAY.

FRIDAY THROUGH MONDAY...MODELS GENERALLY IN GOOD AGREEMENT THROUGH
THIS PERIOD.  THE ECMWF WAS SLIGHTLY FASTER THAN
GFS/DGEX/UKMET/NOGAPS  WITH THE CANADIAN SLIGHTLY SLOWER.  THERE IS
A SLIGHT CHANCE FOR HEAT INDUCED THUNDERSTORMS FRIDAY AFTERNOON AS
MOISTURE LEVELS INCREASE.  THE BEST THREAT FOR PRECIPITATION WILL BE
CENTERED AROUND 12Z SATURDAY WITH THE SURFACE FRONT CROSSING THE
FORECAST AREA AND THE H500 TROF MOVING THROUGH THE PLAINS.  WILL
HOLD HIGHS JUST ABOVE 90 THURSDAY AND FRIDAY THEN COOL TO AROUND 80
ON SATURDAY WITH LOTS OF CLOUDS AND PRECIP IN THE AREA.  HIGHS
SHOULD RETURN TO THE MID 80S SUNDAY AND MONDAY WITH GOOD SUNSHINE...
BUT ANOTHER FRONT APPROACHES FROM THE NORTHWEST BY MONDAY AFTERNOON.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 23, 6:35 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT MON AUG 23 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-241000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
635 PM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR OVERNIGHT.  A FEW OF THE STORMS
COULD BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.  AN
ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY THROUGH WEDNESDAY
EVENING.  SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.

ANOTHER CHANCE FOR THUNDERSTORMS OCCURS LATE FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Aug 23, 6:53 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
653 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             W RILEY                 39.30N 96.83W
08/23/2004  1.75 INCH        RILEY              KS   TRAINED SPOTTER

&&

DS
Local storm report, Aug 23, 7:13 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
713 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TORNADO          3 S SILVER LAKE         39.06N 95.86W
08/23/2004                   SHAWNEE            KS   EMERGENCY MNGR

&&

DS
Local storm report, Aug 23, 7:31 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
731 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             TOPEKA                  39.05N 95.68W
08/23/2004  0.88 INCH        SHAWNEE            KS   LAW ENFORCEMENT

            HIGHWAY 75 AND SILVER LAKE ROAD

&&

DS
Local storm report, Aug 23, 7:47 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
747 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             MANHATTAN               39.18N 96.57W
08/23/2004  1.00 INCH        RILEY              KS   TRAINED SPOTTER

&&

DS
Local storm report, Aug 23, 7:55 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
755 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             MANHATTAN               39.18N 96.57W
08/23/2004  1.75 INCH        RILEY              KS   TRAINED SPOTTER

&&

DS
Local storm report, Aug 23, 7:57 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
757 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             TOPEKA                  39.05N 95.68W
08/23/2004  0.88 INCH        SHAWNEE            KS   TRAINED SPOTTER

            14TH AND MACVICAR

&&

DS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:05 PM CDTSevere Thunderstorm WarningTOPClay, Riley40 min
Aug 23, 7:07 PM CDTTornado WarningTOPShawnee23 min
Aug 23, 7:27 PM CDTTornado WarningTOPShawnee33 min
Aug 23, 7:43 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley47 min
Aug 23, 7:49 PM CDTTornado WarningTOPDouglas26 min
Aug 23, 7:50 PM CDTTornado WarningTOPPottawatomie, Riley, Wabaunsee40 min
Aug 23, 8:01 PM CDTTornado WarningTOPShawnee29 min
Aug 23, 8:15 PM CDTTornado WarningTOPDouglas45 min
Aug 23, 8:22 PM CDTFlash Flood WarningTOPDouglas, Jefferson, Pottawatomie, Shawnee, Wabaunsee4 hr
Aug 23, 8:28 PM CDTTornado WarningTOPRiley, Wabaunsee47 min
Aug 23, 8:30 PM CDTSevere Thunderstorm WarningTOPShawnee45 min
Aug 23, 8:37 PM CDTSevere Thunderstorm WarningTOPGeary, Riley53 min
Aug 23, 8:46 PM CDTSevere Thunderstorm WarningTOPClay59 min
Aug 23, 9:00 PM CDTTornado WarningTOPDouglas45 min
Aug 23, 9:33 PM CDTSevere Thunderstorm WarningTOPShawnee42 min
Aug 23, 9:44 PM CDTSevere Thunderstorm WarningTOPGeary, Riley, Wabaunsee61 min
Aug 23, 9:46 PM CDTSevere Thunderstorm WarningTOPDouglas44 min
Aug 23, 9:49 PM CDTSevere Thunderstorm WarningTOPGeary, Riley56 min
Aug 23, 10:15 PM CDTFlash Flood WarningTOPClay, Geary, Riley2 hr
Aug 24, 12:49 AM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee41 min
Aug 24, 1:28 AM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee47 min
Aug 24, 2:35 AM CDTSevere Thunderstorm WarningTOPOsage40 min
Aug 24, 8:36 AM CDTFlash Flood WarningTOPDouglas, Jackson, Jefferson, Shawnee3 hr

Nearby

Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.